Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 241, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 27, 1998, 12:35 AM CDT for Richland County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 1998, 12:35 AM CDT (05:35 UTC)
- Expired
- Sep 27, 1998, 1:00 AM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Richland County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 270534 RRA SVRLSE WIC103-270600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1235 AM CDT SUN SEP 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN SOUTHWETERN WISCONSIN * UNTIL 100 AM CDT * AT 1225 NATIOMAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 40 MILES SOUTHEAST OF LA CROSSE. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BOSSTOWN AT 1235 AM MAIN THREAT FROM THIS STORM IS LARGE HAIL. KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:52 PM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Sep 26, 1:52 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 152 PM CDT SAT SEP 26 1998 MAIN FORECAST PROBLEM TONIGHT CONTINUES TO BE THUNDERSTORM CHANCES. MODELS ARE IN RELATIVE AGREEMENT WITH PUSHING A COLD FRONT CURRENTLY LOCATED FROM NORTHWEST WISCONSIN INTO SOUTH CENTRAL MINNESOTA ACROSS THE AREA TONIGHT. AHEAD OF THIS FRONT THIS AFTERNOON THE ATMOSPHERE CONTINUES TO HAVE ABUNDANT MOISTURE WITH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S. INSTABILITY IS ALSO FORECAST TO BE IN PLACE WITH ETA GENERATED CAPE VALUES IN EXECSS OF 2000 J/KG BY LATE THIS AFTERNOON. THIS SHOULD ALL BE ENOUGH TO KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR AT LEAST THE EVENING HOURS UNTIL THE FRONT PASSES. TEMPERATURES COULD BE TRICKY SINCE THICKNESS VALUES COME CRASHING DOWN BEHIND THE FRONT. NGM AND AVN GUIDANCE VALUES AS WELL AS ETA 2M TEMPS REFLECT THIS AND ARE IN RELATIVE AGREEMENT SO WILL GENERALLY FOLLOW. KING
In the hours before
Special weather statement, Sep 26, 7:01 PM CDT, 5 hours 34 minutes before
WIZ043-044-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 700 PM CDT SAT SEP 26 1997 THE TORNADO WATCH FOR ADAMS AND JUNEAU COUNTIES IN CENTRAL WISCONSIN HAS BEEN CANCELLED. ATMOSPHERIC CONDITIONS ARE NO LONGER FAVORABLE FOR PRODUCING SEVERE WEATHER. NELSON
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.